aequationes mathematicae

, Volume 50, Issue 1, pp 135–142

Conditional functional equations and orthogonal additivity


  • Luigi Paganoni
    • Dipartimento di MatematicaUniversità di Milano
    • Mathematisches InstitutUniversität Bern
  • Jürg Rätz
    • Dipartimento di MatematicaUniversità di Milano
    • Mathematisches InstitutUniversität Bern
Survey Papers

DOI: 10.1007/BF01831116

Cite this article as:
Paganoni, L. & Rätz, J. Aeq. Math. (1995) 50: 135. doi:10.1007/BF01831116


Some examples of classes of conditional equations coming from information theory, geometry and from the social and behavioral sciences are presented. Then the classical case of the Cauchy equation on a restricted domain Ω is extensively discussed. Some results concerning the extension of local homomorphisms and the implication “Ω-additivity implies global additivity” are illustrated. Problems concerning the equations[cf(x + y) − af(x) − bf(y) − d][f(x + y) − f(x − f(y)] = 0[g(x + y) − g(x) − g(y)][f(x + y) − f(x) − f(y)] = 0f(x + y) − f(x) − f(y) ∈ V (a suitable subset of the range) are presented.

The consideration of the conditional Cauchy equation is subsequently focused on the case when it makes sense to interpret Ω as a binary relation (orthogonality):f: (X, +, ⊥) → (Y, +);f(x + z) = f(x) + f(z) (∀x, z ∈ Z; xz). A brief sketch on solutions under regularity conditions is given. It is then shown that all regularity conditions can be removed. Finally, several applications (also to physics and to the actuarial sciences) are discussed. In all these cases the attention is focused on open problems and possible extensions of previous results.

AMS (1991) subject classification


Copyright information

© Birkhäuser Verlag 1995